Friday, September 25, 2009

Januvia/Sitagliptin: Pancreatitis Risk?

The Food and Drug Administration said on Friday that there may be a connection between Merck & Co.'s diabetes treatment Januvia/Sitagliptin and occurrences of acute pancreatitis, the same issue that sunk sales of Amylin Pharmaceuticals Inc.'s Byetta.

From the FDA site:

FDA notified healthcare professionals and patients of revisions to the prescribing information for Januvia (sitagliptin) and Janumet (sitagliptin/metformin) to include information on reported cases of acute pancreatitis in patients using these products. Eighty-eight post-marketing cases of acute pancreatitis, including two cases of hemorrhagic or necrotizing pancreatitis in patients using sitagliptin, were reported to the Agency between October 2006 and February 2009.

It is recommended that healthcare professionals monitor patients carefully for the development of pancreatitis after initiation or dose increases of sitagliptin or sitagliptin/metformin. Sitagliptin has not been studied in patients with a history of pancreatitis.

Therefore, it is not known whether these patients are at an increased risk for developing pancreatitis and the medication should be used with caution and with appropriate monitoring in patients with a history of pancreatitis. Considerations for healthcare professionals, information for patients, and a Data Summary are provided.

More from the source, at Forbes:Here.